Alert archive / Montana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 2, NWS Missoula, MT

June 20, 2010Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 20, 2010, 2:52 PM MDT for Powell County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2010, 2:52 PM MDT (20:52 UTC)
Expired
Jun 20, 2010, 3:30 PM MDT
In force
38 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Powell County, MT

The radar

The Missoula radar (KMSX), 111 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2010-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2010-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS55 KMSO 202052
SVRMSO
MTC077-202130-
/O.NEW.KMSO.SV.W.0002.100620T2052Z-100620T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
252 PM MDT SUN JUN 20 2010

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 330 PM MDT.

* AT 245 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.  THIS STORM
  WAS LOCATED NEAR DEER LODGE...AND WAS MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...DEER LODGE AND GARRISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4657 11292 4652 11257 4629 11268 4633 11294
TIME...MOT...LOC 2051Z 192DEG 8KT 4640 11279

$$

ZUMPFE
2 follow-up statements
741 
WWUS55 KMSO 202107
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
307 PM MDT SUN JUN 20 2010

MTC077-202130-
/O.CON.KMSO.SV.W.0002.000000T0000Z-100620T2130Z/
POWELL MT-
307 PM MDT SUN JUN 20 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHERN POWELL COUNTY...

* AT 301 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. 
  THIS STORM WAS LOCATED NEAR DEER LODGE...AND WAS MOVING NORTH AT 10
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4657 11292 4652 11257 4629 11268 4633 11294
TIME...MOT...LOC 2107Z 192DEG 8KT 4643 11278

$$

ZUMPFE
287 
WWUS55 KMSO 202121
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
321 PM MDT SUN JUN 20 2010

MTC077-202131-
/O.EXP.KMSO.SV.W.0002.000000T0000Z-100620T2130Z/
POWELL MT-
321 PM MDT SUN JUN 20 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN POWELL COUNTY EXPIRES
AT 330 PM MDT...

LAT...LON 4657 11292 4652 11257 4629 11268 4633 11294
TIME...MOT...LOC 2121Z 192DEG 8KT 4646 11277

$$

ZUMPFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:48 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 20, 1:48 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
148 PM MDT SUN JUN 20 2010

...THUNDERSTORMS AND MODERATE TO HEAVY RAINFALL TO AFFECT THE
NORTHERN ROCKIES THROUGH MONDAY...
...FLOODING POTENTIAL CONTINUES FOR WESTERN MONTANA AND CENTRAL
IDAHO THROUGH TUESDAY...

.DISCUSSION...THE VERY MOIST AND ENERGETIC LOW PRESSURE SYSTEM
HAS MOVED INTO EASTERN OREGON/WEST CENTRAL IDAHO THIS AFTERNOON
AND HAS INITIATED CONVECTIVE ACTIVITY ACROSS THE AREA.
THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH LATER THIS
EVENING AS THE CONDITIONS WILL REMAIN PRIME FOR FURTHER
THUNDERSTORM DEVELOPMENT ACROSS THE REGION. THE POTENTIAL FOR HAIL
AND GUSTY WINDS TO ACCOMPANY THE THUNDERSTORMS WILL ALSO CONTINUE
THROUGH LATE THIS EVENING...WITH A THREAT OF LARGE HAIL FOR
PORTIONS OF CENTRAL IDAHO AND SOUTHWEST MONTANA.

THE LOW WILL THEN SHIFT TO THE NORTHEAST...CROSSING WESTERN
MONTANA TONIGHT AND SPREADING A WIDE BAND OF PRECIPITATION ACROSS
THE NORTHWEST MONTANA AND THE IDAHO PANHANDLE THROUGH MONDAY
MORNING. PERSISTENT MODERATE TO HEAVY RAINFALL WILL RESULT FROM
THIS CONCENTRATED AREA OF PRECIPITATION WRAPPING AROUND THE SYSTEM
AND COULD LEAD TO FURTHER FLOODING ISSUES.

MONDAY THROUGH SUNDAY...ANOTHER UNSEASONABLY COOL PACIFIC STORM
SYSTEM WILL BRING WIDESPREAD RAIN TO THE NORTHERN ROCKIES THROUGH
MONDAY. SIMILAR TO RECENT STORMS...A MOIST ATMOSPHERE AND HEAVY
RAIN IS ANTICIPATED. DUE TO ALREADY INCREASED FLOWS OF AREA
STREAMS AND RIVERS...A HEIGHTENED THREAT OF MINOR FLOODING WILL
EXIST THROUGH TUESDAY. TUESDAY AND WEDNESDAY...NORTH CENTRAL IDAHO
AND WESTERN MONTANA WILL BE UNDER THE INFLUENCE OF HIGH PRESSURE.
TEMPERATURES ARE LIKELY TO RAPIDLY WARM TO SEASONAL AVERAGES.
HOWEVER...MODEL GUIDANCE HAS RECENTLY SUGGESTED THAT ANOTHER
PACIFIC STORM SYSTEM WILL DEVELOP OVER THE NORTHERN ROCKIES
WEDNESDAY AFTERNOON. AN UNSTABLE ATMOSPHERE WILL LIKELY EXIST
AHEAD OF THE ASSOCIATED SURFACE COLD FRONT...WITH SHOWER AND
THUNDERSTORM ACTIVITY ANTICIPATED. BY SATURDAY...THE STORM SYSTEM
IS EXPECTED TO MOVE EAST OF THE ROCKIES...WITH HIGH PRESSURE ONCE
AGAIN WARMING TEMPERATURES TO NEAR SEASONAL AVERAGES.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON ACROSS THE ENTIRE REGION THROUGH THE EVENING HOURS. THE
MAIN THREAT OVER NORTHERN IDAHO AND NORTHWEST MONTANA WILL BE
HEAVY RAIN WITH SOME SMALL HAIL...WHILE FROM NEAR MISSOULA SOUTH
AND EAST THE ENVIRONMENT WILL BE CONDUCIVE TO LARGE HAIL AND
STRONG WIND GUSTS. THE CONVECTION WILL DIMINISH LATE TONIGHT...BUT
LARGE SCALE LIFT WILL CONTINUE WIDESPREAD RAIN INTO MONDAY MAINLY
OVER NORTHERN IDAHO AND NORTHWEST MONTANA. HEAVIER RAINFALL ACROSS
THE NORTHWEST... INCLUDING KGPI AND KMSO MAY BEGIN TO IMPACT
VISIBILITIES AFTER 21/0600Z. RAIN SHOWERS WILL LINGER BEFORE
DIMINISHING LATE MONDAY. EXPECT TERRAIN AND MOUNTAIN PASSES TO BE
OBSCURED AT TIMES FROM LOWERED CLOUDS AND SHOWERS.

&&

.HYDROLOGY...THERE IS THE CONTINUED CONCERN FOR FLOODING IMPACTS
RESULTING FROM MODERATE TO HEAVY DOWNPOURS ASSOCIATED WITH
THUNDERSTORMS THROUGH THIS EVENING ACROSS WESTERN
MONTANA AND CENTRAL IDAHO. SMALL STREAMS AND CREEKS COULD SEE
RAPID RISES IN WATER LEVELS...WITH MUD/DEBRIS FLOWS ALSO POSSIBLE.

AS THE LOW TREKS FURTHER NORTH AND EAST OVERNIGHT...AN AREA OF
WRAP-AROUND PRECIPITATION WILL KEEP CONTINUED MODERATE TO HEAVY
RAIN PERSISTING ALONG THE MONTANA/IDAHO BORDER THROUGH MONDAY
MORNING. THIS WILL ADD ADDITIONAL RAINFALL AMOUNTS TO ALREADY
SWOLLEN RIVERS AND STREAMS. RUNOFF FROM THIS WEATHER SYSTEM COULD
CONTRIBUTE TO FLOODING ISSUES WELL INTO TUESDAY. PLEASE STAY TUNED
TO UPDATES TO THE FORECAST AND FLOOD-RELATED HEADLINES AS THE
SYSTEM CONTINUES TO AFFECT THE REGION. WEATHER.GOV/MISSOULA

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM/HYDROLOGY...ALLEGRETTO
LONG TERM....ZUMPFE
AVIATION...NOLTE
Hazardous weather outlook, Jun 20, 12:19 AM MDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1219 AM MDT SUN JUN 20 2010

IDZ009-010-MTZ005>007-043-202100-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
1219 AM MDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE WITH HEAVY RAIN AND
LARGE HAIL...BUT STRONG WIND GUSTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL STREAMS COULD RUN VERY HIGH MONDAY AND TUESDAY DUE TO THE
HEAVY RAIN SHOWERS. OTHERWISE THERE IS NO HAZARDOUS WEATHER
EXPECTED THROUGH THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 20, 1:01 PM MDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
101 PM MDT SUN JUN 20 2010

MTZ007-201945-
BUTTE/BLACKFOOT REGION-
101 PM MDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANITE AND NORTHERN
DEER LODGE COUNTIES UNTIL 145 PM MDT...

AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES WEST OF ANACONDA...MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WEST VALLEY AND LOST
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4626 11291 4615 11288 4606 11329 4624 11336
TIME...MOT...LOC 1901Z 255DEG 12KT 4617 11320

ZUMPFE
Special weather statement, Jun 20, 2:08 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
208 PM MDT SUN JUN 20 2010

MTZ007-202100-
BUTTE/BLACKFOOT REGION-
208 PM MDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEER LODGE AND CENTRAL
SILVER BOW COUNTIES UNTIL 300 PM MDT...

AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SILVER BOW...OR 8 MILES SOUTHWEST OF
BUTTE...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SILVER BOW...GREGSON
HOT SPRINGS...WARM SPRINGS...NISSLER...RAMSAY...CRACKERVILLE AND
OPPORTUNITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4618 11294 4624 11259 4589 11253 4585 11278
TIME...MOT...LOC 2008Z 168DEG 11KT 4596 11268

ZUMPFE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:12 PM MDTSpecial Weather StatementMSOSanders63 min
Jun 19, 8:34 PM MDTSevere Thunderstorm WarningMSOSanders27 min
Jun 20, 1:20 AM MDTFlood WatchMSOFlathead, Lake, Lincoln, Mineral, Missoula, Powell and 1 more37 hr
Jun 20, 1:01 PM MDTSpecial Weather StatementMSODeer Lodge44 min
Jun 20, 1:40 PM MDTFlash Flood WatchMSODeer Lodge, Granite, Silver Bow5 hr
Jun 20, 2:08 PM MDTSpecial Weather StatementMSOSilver Bow52 min
Jun 20, 2:31 PM MDTFlash Flood WarningMSOSilver Bow60 min
Jun 20, 2:42 PM MDTAreal Flood AdvisoryMSOGranite3 hr
Jun 20, 3:15 PM MDTAreal Flood AdvisoryMSOGranite, Missoula69 min
Jun 20, 3:43 PM MDTSpecial Weather StatementMSOMissoula47 min
Jun 20, 3:53 PM MDTSpecial Weather StatementMSOPowell37 min
Jun 20, 5:32 PM MDTSpecial Weather StatementMSOFlathead43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.